Minnesota, 2022Hail in Minnesota, May 29, 2022
May 29, 2022 · NWS FSD · 7 events in 5 counties and zones
Thunderstorms developed toward midnight on leading elevated warm advection across south central South Dakota and progressed rapidly northeast through areas north of Interstate 90. Large amounts of DCAPE in the air mass resulted in spotty damaging wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $494,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed toward midnight on leading elevated warm advection across south central South Dakota and progressed rapidly northeast through areas north of Interstate 90. Large amounts of DCAPE in the air mass resulted in spotty damaging wind. A second cluster of storms developed on the tail end of the initial storms on the nose of an increasing low-level jet, using up to 2000 J/kg of elevated instability to rapidly become severe. Very large hail resulted as storms first developed supercellular characteristics, and then a mix of hail and damaging wind as short bowing segments evolved moving into northwest Iowa and southwest Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 2:42 AM CST, 53 minutes earlier.
Area forecast discussion, May 29, 2:42 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
342 AM CDT Sun May 29 2022
.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT Sun May 29 2022
Due to ongoing severe weather and technical issues, the early
morning forecast discussion will be delayed.
.LONG TERM...(Monday through Saturday)
Issued at 340 AM CDT Sun May 29 2022
Due to ongoing severe weather and technical issues, the early
morning forecast discussion will be delayed.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1105 PM CDT Sat May 28 2022
Latest radar imagery shows showers and storms starting to drift
eastward into portions of the James River Valley. As alluded to in
the previous discussion, can't rule out the possibility of seeing a
storm or two impact both KHON and KFSD between 06-11z, causing cigs
and vsbys to briefly drop to MVFR levels. Winds during this time
should largely remain out of the E/SE, with gusts ranging between 15
to 25 mph.
Otherwise, look for quiet conditions to gradually return near
daybreak, though MVFR cigs may linger along and north of I-90 though
mid-morning. Showers and storms, a few of which could become severe,
return Sunday evening as a cold front advances toward the region.
However, due to lower confidence in exact location, have opted to
only cover storm chances with a PROB30 Group for the time being.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...SST
Hazardous weather outlook, May 28, 3:00 PM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
400 PM CDT Sat May 28 2022
SDZ038-039-050-052>054-057>061-063>065-068-292100-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
400 PM CDT Sat May 28 2022
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms return to the region this holiday weekend,
beginning this evening as storms move across central and eastern
South Dakota. The primary severe weather threat this evening will be
damaging wind gusts in excess of 70 mph, with isolated hail up to
half dollar size also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional rounds of thunderstorms are possible by Sunday evening,
and again late Monday. Although a few storms may become strong to
severe, the greater severe weather threat appears to be near and
east of Highway 81.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-292100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Yankton-Union-
400 PM CDT Sat May 28 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms return to the region this holiday weekend,
beginning tonight. Isolated strong to severe storms are possible,
mainly after midnight. The strongest storms may produce hail up to
half dollar size, and possibly a few wind gusts of 50 to 60 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Additional rounds are severe weather are possible Sunday evening and
overnight, and again late Monday into Monday evening. Each of these
periods could see all modes of severe weather, including large hail,
damaging winds, and perhaps a few tornadoes. Remain aware of the
forecast and evolving severe weather risks this holiday weekend,
especially if you have outdoor plans.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 12:05 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 4 ESE FORESTBURG 44.01N 98.03W
05/29/2022 M69 MPH SANBORN SD MESONET
MESONET STATION 6 SD RWIS FORESTBURG.
1245 AM TSTM WND GST 2 NNW HURON 44.39N 98.23W
05/29/2022 M52 MPH BEADLE SD ASOS
ASOS STATION KHON HURON REGIONAL AIRPORT.
&&Local storm report, May 29, 2:41 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM HAIL FREEMAN 43.35N 97.43W
05/29/2022 E1.50 INCH HUTCHINSON SD TRAINED SPOTTER
MOSTLY NICKEL SIZED BUT A FEW PING PONG
SIZED.
&&
SGLocal storm report, May 29, 2:54 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM HAIL 3 ESE MENNO 43.22N 97.51W
05/29/2022 M2.00 INCH HUTCHINSON SD TRAINED SPOTTER
REPORT VIA SOCIAL MEDIA.
&&
SGLocal storm report, May 29, 3:00 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND GST 3 ESE PARKER 43.37N 97.08W
05/29/2022 M64 MPH TURNER SD MESONET
MESONET STATION 310 SD RWIS PARKER.
&&
SGLocal storm report, May 29, 3:08 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM HAIL 4 WSW SIOUX FALLS 43.52N 96.81W
05/29/2022 M2.00 INCH MINNEHAHA SD NWS EMPLOYEE
&&
SGLocal storm report, May 29, 3:17 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 AM HAIL 1 E SIOUX FALLS 43.55N 96.71W
05/29/2022 E2.50 INCH MINNEHAHA SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
SGHail, Rock
- When
- May 29, 3:35 AM CST to 3:37 AM CST
- Where
- Rock County, 4.99 mi W of Hardwick
- Measured
- 1 in hail
- Crop damage
- $157,000
- Reported by
- Public
- Coordinates
- 43.780, -96.300
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Nobles
- When
- May 29, 4:23 AM CST to 4:25 AM CST
- Where
- Nobles County, 1.81 mi WSW of Worthington
- Measured
- 1 in hail
- Crop damage
- $135,000
- Reported by
- CoCoRaHS
- Coordinates
- 43.612, -95.635
Hail was mostly pea-sized, but a few stones were as large as quarters. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Murray
- When
- May 29, 4:25 AM CST to 4:27 AM CST
- Where
- Murray County, 4.86 mi N of Currie
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.140, -95.680
Hail varied between dime- and nickel-sized.
Hail, Nobles
- When
- May 29, 4:30 AM CST to 4:32 AM CST
- Where
- Nobles County, 1.22 mi NE of Worthington
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.630, -95.580
Hail varied between quarter and golf ball size.
Hail, Lyon
- When
- May 29, 4:35 AM CST to 4:37 AM CST
- Where
- Lyon County, 0.69 mi N of Tracy
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.240, -95.620
Hail, Jackson
- When
- May 29, 4:57 AM CST to 4:59 AM CST
- Where
- Jackson County, 1.38 mi S of Okabena
- Measured
- 1.25 in hail
- Crop damage
- $202,000
- Reported by
- Public
- Coordinates
- 43.710, -95.320
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Hail, Jackson
- When
- May 29, 5:20 AM CST to 5:22 AM CST
- Where
- Jackson County, 4.41 mi SSW of Bergen
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.720, -95.030
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Sneakerwave in California, May 29, 20222 deaths · 2 injured · 2 events
- Tornadoes and Hail in Minnesota, May 29 to 30, 2022$255,000 · EF1 · 91 events
- Avalanche in Colorado, May 29, 20221 death · 2 injured · 1 event
- Tornadoes and Hail in South Dakota, May 29 to 30, 2022$324,000 · EF1 · 43 events
- Hail and Damaging Winds in Iowa, May 29, 2022$135,000 · 1.5 in hail · 3 events
- Tornado and Hail in Nebraska, May 29 to 30, 2022EF1 · 6 events
- Hail and Damaging Winds in Nebraska, May 29 to 30, 2022$1,000 · 6 in hail · 21 events
- Hail and Damaging Wind in Minnesota, May 29, 20221.75 in hail · 15 events
- Damaging Winds in Nebraska, May 29, 20221 injured · 61 kt wind · 4 events
- Flash Flooding and Flood in Florida, May 29, 2022$2,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Dakota, May 29 to 30, 20221 in hail · 8 events
- Damaging Winds in South Dakota, May 29, 202265 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032347, 1032348, 1032349, 1032350, 1032351, 1032352, 1032353.